→ Start healthfully with our BMI Weight Loss Calculator

Kava Tea Side Effects

By Laurie Marbas, M.D.

Kava, whose scientific name is Piper methysticum, is also known as kawa, ava root, awa and yagona. It is native to the South Pacific. It has been used for the treatment of attention deficit hyperactivity disorder in children, insomnia, muscle discomfort and anxiety in adults. However, as with any herbal or natural drug, use caution because of possible adverse effects and interactions with other medications. There are certain conditions when kava should absolutely not be taken. Pregnant and lactating women should not use kava, nor should people with Parkinson’s disease, liver disease and depression. Do not use kava when you must drive a vehicle or use heavy machinery. Consult with your physician before starting any herbal supplement.

Liver Damage or Hepatotoxicity

Liver damage with kava use has been reported and has led its ban in Canada and other countries. Liver necrosis appears to occur at higher dosages in three to four weeks. This has led to liver failure, requiring a liver transplant, according to a "British Medical Journal" study.

Increased Sleepiness or CNS Depression

A review of medicinal plants for insomnia in the "Journal of Psychopharmacology" states that kava can be used to effectively induce sleep with minimal fatigue the next day, but because of possible liver damage, it is not recommended. Significant drowsiness can also occur when it is used in conjunction with benzodiazepines such as Xanax or Valium.

Neurological Symptoms

Besides headaches and dizziness, there have been documented case reports of individuals who have used kava have induced neurological symptoms consistent with Parkinson’s disease, according to a study in "Movement Disorder" in 2002. Symptoms improved with treatment but did not entirely go away.

Skin Changes

Capt. James Cook first noted a yellow, scaly, leprosy type rash with heavy use of kava, according to an article from the "Journal of the American Academy of Dermatology." The rash, known as kava dermopathy, is reversible when you discontinue kava use.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

More Related Articles

Related Articles